Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online
Ask a Urologist   »  

Have a short foreskin with scales and cracks on glans. Applied beclomethasone and clotrimazole. Is it penile psoriasis?

User rating for this question
Answered by

Practicing since : 2010
Answered : 5780 Questions
I have a short foreskin, thereby leaving my glans uncovered all the time. I find my glans very dry with scales and cracks. sometimes it is even flaky. Do you suggest some moisturizing cream for the glans? I approached a dermatologist here in Kanpur. He examined my glans and told me that there was nothing to worry. He prescribed a beclomethasone and clotrimazole cream and asked me to use it for 2 weeks. Until I used it, it was fine. Even when I began to use it, I began noticing small red bumps on my glans. The wierdest thing is that my glans looks normal sometimes and very bad sometimes. These red bumps appear sometimes and look dull or inconspicuous sometimes. I dont understand whether I am getting better or worse. The worst appearance is usually when I get up from a night's sleep. It looks a shrivelled polythene bag. Of course this doesnt happen all nights. I generally prefer not to wear an underwear during my night's sleep. Occasionally, I can see skin peeling off from the glans. Two days ago, I started rubbing extra virgin olive oil to my glans. Ever since I did that, redness spread to more area of the glans. However when I applied the above mentioned ointment today afternoon, redness subsided. This is my present conditon. What should I do? Do I have balanitis or penile psoriasis?
Posted Tue, 26 Mar 2013 in Penis Problems
Answered by Dr. Rahul Kumar 54 minutes later
Thanks for writing to us.
You have explained the condition very well.
According to me following can be the probable causes.
1. Xerosis that is dryness of the penis, as you mentioned your prepuce is short. This dryness itself can give rise to red bumps which you mentioned.
2. Steroid induced atrophy. You have used a super potent steroid, this can add on to dryness and atrophy of skin which leads to wrinkling, please stop using it.
3. Psoriasis.
It can be kept as a differential, but psoriasis only of penis without skin involvement is uncommon.
4. Candidal infection.
Your doctor must have thought about this and given you clotrimazole and steroid combination. Even this is unlikely as candida needs a moist area to develop and you mentioned your glans is very dry.

Here are my suggestions for you.
1. Stop using beclomethasone, you might get a good relief for few days but it is going to cause more harm than benefit. It will make your glans thin and wrinkled.
2. Apply Vaseline, before you sleep. Apply a thick coat all over glans and sleep. This will prevent dryness and give time to heal. Please don't apply olive oil.
3. For few days you can apply vaseline and wrap around a cotton and sleep, to get faster relief.
4. If possible please upload a photograph of lesion; this will help me in giving a closer diagnosis.

Let me know if you have any other doubts.
Wishing you good health.
Thank you.
Above answer was peer-reviewed by
Follow-up: Have a short foreskin with scales and cracks on glans. Applied beclomethasone and clotrimazole. Is it penile psoriasis? 23 hours later

I have uploaded five different photographs of my glans as "Reports" on this webpage. All of them have been taken a few hours ago. You may look at them for closer diagnosis.

As you look at them, I have a few questions:

1. Why is the top portion of my glans (corona) purple (or black) in color? Is this normal?

2. I feel some part of my corona has swollen in the recent few weeks. I dont know if this was always there as I have not examined this area so closely. Also note those bumps on the corona (Image 101 is clear)

3. How long do I need to use the vaseline?

Please get back to me if you want further information.

I have taken the photos on my mobile; If they are not clear or of you want a better looking photograph, please let me know.
Answered by Dr. Rahul Kumar 4 hours later

Thanks for the follow up.

I saw all the images.

1) Do not worry about the red bumps on the glans, they are normal.
2) They are called as pearly penile papules, and are dilatation of sebaceous glands.Probably they were from long back but you noticed them now.

There is definitely wrinkling of skin, which may be due to steroid use.

3) Apply Vaseline for 15 days, it is just to protect the mucosa of glans and help it regrow. Once the mucosa has become normal, you can start applying normal moisturizers.

Hope, I cleared your all doubts.

Above answer was peer-reviewed by
Follow-up: Have a short foreskin with scales and cracks on glans. Applied beclomethasone and clotrimazole. Is it penile psoriasis? 12 hours later

These papules that you are talking about were certainly not there before. Infact, before I went to the doctor, I really dont think I had a serious problem.

I therefore agree more with your diagnosis of "steriod induced atrophy" because these red bumps and the redness of the glans in general became more dominant after I begun to use the cream. But I used it only for two weeks and the doctor who is a dermatologist himself has certainly not warned me of any possible side-effects. Thats the worst part of this whole experience.

Another thing that you missed out in your previous answer is replying to my query on purple colored corona and the slight possible swelling there. Do you think that was also due to steroid atrophy or was it always there before?

I used the vaseline for two nights now. I think there is definitely some improvement as far as dryness is concerned. But the redness, though reduced, comes and goes away. Infact, I am unable to judge whether this redness is due to some underlying problem or the natural color of the glans itself !!!

I dont have any itching or pain in the region; but I experienced some burning sensation sometimes; though this is not the case always.

What is your honest opinion doctor? Do you recommend me visiting another dermatologist for some direct physical examination? or do you think there is not much to worry and I may continue with the vaseline for two more weeks and then see. By the way, please give the name of some moisturizing cream that can be applied on the glans without any serious side-effects. And also, let me know how long should I do it?

If you want some more photographs, I ll try uploading them.

Answered by Dr. Rahul Kumar 4 hours later

Thanks for the follow up and sorry for missing out a part of your query, I will explain that now.

All your symptoms may due to steroid induced atrophy.
The following is the mechanism behind.
1. Wrinkling, as already mentioned, is due to atrophy of epidermis.
2. Red bumps are sebaceous glands which are now more prominent due to atrophy.
3. The purple discoloration is due to stasis of blood. Steroid also destroys the collagen support of vessels, hence these vessels become dilated leading to swelling. There occur stasis of deoxygenated blood in these superficial vessels giving a bluish or purple colour.

You need to keep applying the vaseline.

According to me, you can wait for 15 days to see the results before visiting another dermatologist.

Take alovera gel. It is good and soothing.

Hope I did not miss out anything. Let me know if you have other concerns.


PS: If you are happy with my response and wish to post your queries to me, please leave your queries here:
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor